Community Research and Development Information Service - CORDIS

Hidden risk of accidental paracetamol overdose, warn scientists [Print to PDF] [Print to RTF]

New findings from a team of Scottish researchers have shown that taking too much paracetamol on a regular basis puts patients at high risk of an accidental overdose.

The study, published in the British Journal of Clinical Pharmacology, highlights the hidden risks from 'stagge...
Hidden risk of accidental paracetamol overdose, warn scientists
New findings from a team of Scottish researchers have shown that taking too much paracetamol on a regular basis puts patients at high risk of an accidental overdose.

The study, published in the British Journal of Clinical Pharmacology, highlights the hidden risks from 'staggered' consumption of the over-the-counter painkiller. The team, made up of experts from the University of Edinburgh and the Scottish Liver Transplantation Unit, in Edinburgh, United Kingdom, warn that although the danger is difficult to pinpoint, taking a little bit more paracetamol than you should when in pain can lead to an overdose.

One of the study authors Dr Kenneth Simpson from the University of Edinburgh comments on patients who experience these so-called 'staggered overdoses':
'They haven't taken the sort of single-moment, one-off massive overdoses taken by people who try to commit suicide, but over time the damage builds up, and the effect can be fatal.'

Often patients who have experienced these types of overdoses come to the hospital because they are in pain and not because they believe they have taken an overdose. The team are calling for quicker recognition of this clinical situation; these types of overdoses can even be more dangerous than a single overdose, classed as consuming 4 g or more in a single intake, or around eight tablets.

The problem stems from the way that doctors assess how much danger an overdose patient is in when they arrive at the hospital. This is normally done by taking a blood sample and finding out how much paracetamol is present. When the patient has taken a single overdose, this blood sample gives valuable information. However, this is not the case for patients experiencing a staggered overdose: here, the sample will often show low levels of paracetamol in the blood, despite the fact that the patient is at high risk of liver failure and death.

The teams' conclusions are based on a data analysis of 663 patients who had been admitted to the Royal Infirmary of Edinburgh between 1992 and 2008 with paracetamol-induced liver injury. They found that 161 had taken a staggered overdose, usually to relieve a variety of common pains such as abdominal or muscular pains, headache and toothache. This means that nearly one in four patients admitted to the hospital with paracetamol-induced liver failure had accidentally overdosed on the drug while trying to treat these common ailments.

Dr Kenneth Simpson comments on the study results: 'On admission, these staggered overdose patients were more likely to have liver and brain problems, require kidney dialysis or help with breathing and were at a greater risk of dying than people who had taken single overdoses. The problem is also worse for people who arrive at hospital more than a day after taking an overdose - they are also at high risk of dying or needing a liver transplant. Staggered overdoses or patients presenting late after an overdose need to be closely monitored and considered for the paracetamol antidote, N-acetylcysteine, irrespective of the concentration of paracetamol in their blood.'

The study shows that measuring paracetamol levels in the blood is a weak way of assessing whether a patient is at risk. These results highlight the urgent need for a new way of assessing whether a patient is in a fit state to be sent home, whether they need urgent medical treatment or whether they need a liver transplant.

Medical experts advise patients to take heed of the advice on paracetamol packets and not exceed the daily recommended dose. Each tablet usually contains 500 mg: adults can take 1 or 2 tablets of paracetamol every 4 to 6 hours up to 4 times a day. In other words, you shouldn't take more than 4 g or 8 tablets in a single 24-hour period.

If you do consume more than this, doctors advise skipping the next dose and seeking medical help from your doctor.
Source: University of Edinburgh

Related information

Record Number: 34059 / Last updated on: 2011-11-23
Category: Miscellaneous
Provider: EC